I had been taking Atenolol for a number of years before I asked the Dr. about switching to an ACE Inhibitor. I asked about this because of what I've read about a Beta Blocker like Atenolol and its effects on excersise. The heart rate is lowered and a couple of the side effects are muscle weakness and fatigue. I've been trying to get into running, but can't seem to make much progress.
Anyhow he recommended switching one of my medications from Atenolol to Lisinopril. I have noticed the increased heart rate but still too soon to see if it will help in my running. Its only been one month. I go back to the Dr. next week to have my Potassium level checked. He had mentioned that the Potassium levels might rise which is bad! I have noticed that since taking the Lisinopril I seem to have developed a cough which bothers me!!
I'm wondering if anyone has had a similar situation etc...
I'm thinking with this persistant cough and risk of high potassium, that maybe it would be better to switch back to my old Beta Blocker or if there is another option?
Of course I'll discuss this with the Dr. next week, I was just wondering if anyone had any similar experiences or can provide any insights to any other options. Any views are appreciated!
The Following User Says Thank You to jv109 For This Useful Post: Bellissima3 (06-21-2011)
ACE Inhibitors are notorious for causing persistant cough. I tried Lotrel for a month and not only did it not lower my blood pressure, but I thought I was going to cough up a lung!
You might try a different ACEI. I have a prescription for Captopril which my doctor said is less likely to produce the cough. I haven't tried it though, but I suspect I would still cough.
Are you getting blood pressure control with the ACEI? If they all make you cough, you might try an ARB like Benicar. Some people on this board really like it. ARBs tend to be weaker medications, so don't work as well with high or difficult hypertension, but they also tend to have fewer side effects.
What dose of the ACEI are you on? If it's a low dose and you are getting good control, I would suggest an ARB like mgreylorn says. I was on Benicar for a year with no side effects but not very good control but then some of us like zuzu gets great control with the ARBS. Just depends on the individual. I never had the cough with the ACEI but a lot of people do. I would a least ask the doc about the switch.
Did anyone have the ACE cough go away? I'm on a low dose of lisinopril and it's working and I have no side effects except the cough. I don't even have that every day. Once in a while, just out of the blue, I have a "coughing day" and I hate it. Are there side effects with the ARBs? I'm on the drug to protect my kidneys. My blood pressure isn't really high.
There are a lot of others out there that are smarter than me about kidneys and BP meds (Lenin comes to mind) but I think the ACEI and ARBS work in the same way? If that's true the ARBS should be great for you. They don't lower BP all that much and they don't have ANY side effects on most folks.
100mg of Atenolol (Tenormin)
75mg of Triamterene (Maxide)
2mg of Terazosin (Hytrin)
The only change is instead of the Atenolol,
I'm now taking 20mg of Lisinopril.
From what I can find out you are on:
Triamterene - A potassium sparing diuretic
Terazosin - An alpha blocker
Lisinopril - An ACEI
I could very well be wrong but I thought an ACEI and potassium sparing diuretics couldn't be used together. Anybody out there know? Both can cause a potassium build up. That's not good as your doc pointed out.
Also you seem to be on the max amount of all these meds so it's doubtfull that an ARB would do the trick. On the other hand maybe because you ARE on 3 meds it might work?????
Sorry, I'm not much help
Cass - Yes, that's why I'm going back to the dr. next week to have my potassium level checked. And with that being a bad, plus the cough of the Lisinopril, thats why I'm thinking of just going back to the Beta Blocker - Atenolol.
Thanks for your input! I'll post an update next week after the Dr. visit.
BTW, you have been helpful!
Cassie is correct, an ACEI should NEVR be used with triamterene...it works well with a thiazide diuretic though.
Without the triamterene, or use of potassium salt substitutes, excess potassium is nothing at all to worry about...our diets are usually deficient rather than excessive.
I think the ACEI are usually more effective than the ARBS.
But the COUGH...I stuck with enalapril for MONTHS before throwing in the towel. It was a LONG time ago and Vasotec was the new kid on the block so I coughed and coughed not knowing what was causing it thinking I was getting asthma or worse. So no, I don't think the cough usually goes away.
I think you;ll find the running doable with the lisinopril where it was impossible with the beta-blocker.
I wish I COULD take an ACE inhibitor, but alas, NO!
Lenin - Thanks for your input. With the Potassium level risk and the COUGH, I would have to almost vote for the Beta Blocker and give up the running!!!
Or at least know why I can't run up to par.
If you decide to stay on the atenolol maybe you could ask your doc to let you try 25mgs instead of 100. 25 or 50 mgs should not have as much of an effect on your running. Or maybe, you could just try plain hydrochlorothiazide. It compliments an ACEI. Sorta balances the potassum.
I can understand teh beta blocker reducing exercise tolerance, and I too love running, but have weight issue and i take a beta blocker too, tho it is not making me that tired as I have gotten used to it.
I am taking altace and haven't had any cough, been on it three weeks due for a refill hopfull of an equivalent medicine that is a generic. the pharmacist said there was a couple that had same medicine that was generic one started with a z another can't remember.
try altace. by the way the side affects for me is increased urination and craving for salt which was never a problem before.
Well I went back to the doctor and told him the Lisinopril was just not working! The coughing was just getting worse and I couldn't handle it!!
I was ready to go back to my old Beta Blocker (Atenolol) but he suggested I try an ARB (Cozaar - 50mg). He says its not a Beta Blocker and shouldn't have the coughing side effect!
So maybe this Cozaar along with my other 2 BP meds will keep my BP under control. I also had my Potassium level checked but the results aren't back yet. Any opinions about Cozaar and Triamteterene working together? I go back in 3 months to have my Potassium level checked. Unless this past test turns out abnormal!
DO NOT take triamterene and an ARB together since BOTH are potssium sparing and can cause big problems. Take thiazide with Cozaar (or take Hyzaar which is the combo of both.)
Your doctor should know this.